As the C.D.C. report was "not about sleeping aids but about adverse reactions to all psychiatric medications “ why have you presented this not once,but twice, as being primarily about sleep aids, as well as mixing your sleep aids with benzodiazpines?
It sounds to me as if there’s grounds for a lawsuit based on ageism in this blanket denial of benzodiazapines to patients over 65. I suffer from Panic Disorder and other anxiety disorders.I take a very low dose of Klonopin daily (1.5 mg)and on rare occasion, 0.5 mg of Xanax for acute Panic. I take Xanax only after using every single Cognitive Behavior Technique I have been taught. It is generally my CBT psychologist who says:”Why don’t you take a Xanax?” because I take it so rarely out of fear of becoming dependent on it. It would be truly cruel to takeaway benzodiapines. from those suffering from Panic Disorder and other severe anxiety disorders just because they are over 65.I’d be thrilled if my anxiety disorders magically disappeared when I turn 65. I have no greater investment in staying on Klonopin than I do on taking the medications I’m taking to treat an auto-immune condition. I’d much rather be cured.
It is strange how our medical caretakers in the psychiatric field only suggest medications and, avoid even entertaining a cure for,or an alternative to prescription solutions to most any situations. Especially of psychiatric related issues. I am currently on a medication I need for a viral infection, Hep-C. The side effects are horrendous, with elevated mood swings. I asked my psychiatrist if he could help me with the side effects, knowing how I strongly/negatively feel about these types of medications. None the less, he only offered more antidepressants, of which have Stopped all but Ativan for anxiety/panic attacks. he strongly suggested I start again! After giving him The Evil Eye and, The Finger, I asked if he would consider CBT. Then gave me The Dear in The Headlights Look! I Laughed and exited his office without a single word. And he is also a Pharmacist! I can only assume he is so limited to his advice because; he knows nothing else or, he is getting a Huge Kickback from the Pharmaceutical companies sales team and, could really care less about the long/short term effects of his DRUGS! I see little, if any difference between him and, street drug pushers! Except he is in an air-conditioned office and, protected by our government, via The FDA! Trickle Down funding and, Protection!What's wrong with our Health Care Professionals? Any Takers???
Can a patient be injected with these drugs against their will? Of course, I'm now imagining that if an older patient states they do not want these drugs, that they might well be characterized as "agitated" and/or non-compliant. Without a knowledgeable advocate present, a patient, especially an older patient is apt to be labeled unfavorably if they don't totally comply.
Yet Kaiser in Colorado denies it to all patients over 65, across the board.
Insulin may not have been the best example, but many medications can impair driving. That doesn't seem to explain your hang-up with these medications - it seemed to be most important to you that people were "addicted" to them.
Doctors like Cara Tannenbaum who take the strident position of arguing that certain prescription medications do more harm than good, need to do some soul searching about their own profession's behavior and ethics. Also, I think the unethical direct-to-consumer "pushing" of prescription medications by manufacturers is part of the overall problem of drug misuse even if benzos and narcotics are not on TV. FDA is shirking its responsibility.
Ellie-Trazadone is not a benzodiazapine.Many M.Ds. in New York are afraid to prescribe benzodiazapines ,as well as opiates,because they are afraid they will be audited,and that their licenses will be put into jeopardy,even if they are doing nothing wrong..An orthopedic surgeon did not want to give me a prescription for Percocet 24 hours before surgery.He relented when I told him that filling the prescription during my surgery would impose a burden on my brother who was self employed.,but warned:”If you don’t show upat the surgery,I am calling the police.”! I have absolutely no history of opiate or other substance abuse.I had shown up for the same surgery two weeks prior,when the doctor called off the surgery when I already had an I.V. in my arm.I had a bone spur in my finger I could hardly remove on my own. Yet the Chief of Hand Surgery at a teaching hospital in New York is so unsettled by this monitoring,that feared that I would skip my surgery,and become a junkie on a 3 day supply of Percocet.
Another problem with Ambien: stopping is very difficult. I had to try four to five times to get off it. Every time I stopped taking it I had very vivid and frightening nightmares. It took me a very tough week to finally be able to sleep decently through the night.
I too know people who have taken various benzodiazepines for 20+ years with no increase in dosage. I doubt, however, memosyne's statement that such people are not "dependent" on these drugs. Stopping them, even, extremely slowly, often causes severe hallucinations, extreme insomnia for months, if not years, and other terrible withdrawal effects. But then again, doctors do not tell patients that SSRI's are at least as habit-forming, and there is usually no attempt made to "withdraw" from them, even from extremely low dosages, which can be an awful experience, lasting as long, if not longer, than withdrawal from benzodiazepines.
Me too, off and on. Causes me no problems whatsoever, but I've heard lots of people say it makes them too groggy the next day.
The notion that "drugs will never help in the long term and can cause harm...is simply nonsense.Even in the matter of sleep.Why are we so terrified of dependence? The only reason could possibly be that a drug may cause us harm...in large and small ways.Most drugs...even foods and vitamins have some downsides. We are dependent on many of them.The list is put out: fractures, auto accidents, sleepiness....but all of these occur without drugs, too.There seems to be a politically correct move afoot to push seniors into what is seen as a naturally occurring state of misery, as opposed to a drug-induced one.Moderation--yes of course. We don't want elders slamming into the sides of buildings or robbing convenience stores to get drugs.But for heaven's sake, short of that...leave us alone. It's hard enough to be old, often alone, faced with some miserable choices and largely either ignored or ordered around.
HKGuy, Alcohol may make you feel sleepy, but it often makes insomniacs (and others) even more wakeful during the night. I always try to avoid drinking too close to bedtime.
getting older makes one too stupid to manage their medsBecause 65 is exactly the same as 95, doncha know.
I agree with you. I'm very concerned about acetaminophen's being taken off the market because of people who don't read or don't keep medications secured from children. The non-steroidals can cause horrible side effects including lymphoma in some people, and the way I react I'm likely one who would develop the cancer.
Great article. Accurate and well written. Thank you Paula Span, you do excellent work.Don, M.D.p.s. My experience with health professionals (anecdotal, I know) is that as with everyone else, a fair number take sleeping pills. But it is episodic use and rarely chronic as opposed to a greater percentage of the general population which takes them chronically. But again, that is anecdotal.
everyone of course would use these (Benadryl) differently, but for me it's an occasional use when I have a reason to think I might not sleep well, and I have never had any of the problems described. I usually take 1/2 the adult dose. And in an age where the cost of medications can be an issue for people, the cheapness is attractive
I have been using a rapid absorption (sub lingual) form of zolpidem called Intermezzo for couple years now. I mostly use to get back to sleep from an interrupted night about 75% of the time. The full dose is 3.5 mg and in recent months I mostly cut the pill in half for a dose of 1.75mg. Luckily I have never experienced negative side effects from this low dosage. I'm a reasonably active 58 year old hoping the medicine works for the long term.
This is very scary. First he's given a shot after he refuses oral meds and then he's intubated, when he probably would have preferred a DNI order. More and more older people will be living alone with family nonexistent or far away. If this can happen to a doctor's father, imagine what it's like for the rest of us.
Regarding physicians who urge patients to seek comprehensive evaluation, perhaps"sleep studies," am I correct in assuming "sleep studies" are a benefit covered by Medicare?Actually, regarding the use of the term "physician" generally in this article (see above and last paragraph of article re physicians not countenancing extended sedative use), am I correct in assuming they are psychiatrists, or are we talking GPs?After the last article on this subject I went on the medical websites (something I have rarely done before) to see what the guideline dosage for Ativan when prescribed for sleep was. This is something I have taken from time to time. The guideline starting dosage is 2-3 mg. once a day at night. That is a huge dose; I just about fell on the floor. I take .5 mg or 1 mg. as suggested when a psychiatrist first prescribed this for me years ago. I still take the same dose.For Ativan taken during the day for anxiety, I believe the guideline starting dose was something like 1-2 mg. up to maybe 4 times a day. Again, that is a huge dose. No wonder people are falling down and having car accidents. I suspect GPs who have little knowledge of psychopharmacology just go ahead and prescribe at these levels because drug companies tell them that's what they should do.